Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 249, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2000, 10:36 PM CDT for Wichita County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2000, 10:36 PM CDT (03:36 UTC)
- Expired
- Jul 21, 2000, 11:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KGLD 220335 SVRGLD KSC203-220430- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1036 PM CDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF LEOTI...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AT 1050 PM CDT MARIENTHAL AT 1055 PM CDT LYDIA AT 1110 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ SKIPPER LAT...LON 3870 10113 3869 10154 3828 10153 3826 10113
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 3:25 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI JUL 21 2000
...FORECAST PROBLEMS WL BE CHC OF FLOODING RAINS TONIGHT FOLLOWED BY
CHC OF TSRA THRU REST OF FCST PD...
BASED ON SLIGHTLY BETTER INITIALIZATION...SATL/CURRENT CONDITIONS...
AND RECENT PERFORMANCE...WL BE USING PERSISTENCE/ETA MODEL WITH SOME
AVN MIXED IN. LOOKING AT THE LOWER LVLS OF THE MODELS...THE MAIN
PROBLEM WITH THE NGM IS THAT IS TOO DRY NOT ONLY TONIGHT BUT THRU
SUNDAY. WITH FOUR CONSECTUTIVE DAYS/NIGHTS OF RAINFALL...AND NUMBER
FIVE TONIGHT...AND LACK OF SIGNIFICANT SYSTEM/WINDS TO SCOUR OUT THE
MSTR...MSTR SHOULD NOT BE A PROBLEM THRU SUN.
MODELS INDICATE A S/W MOVG IN FROM THE NW. HWVR THE MODELS DO NOT
SEEM STRONG ENUF WITH IT. ALL MODELS HAVE CWFA IN LFQ THU MIDDAY
TMRW THEN HAVE AXIS DIRECTLY ON TOP CWFA THRU 00Z TMRW. BASED ON
THAT WL HAVE LARGE AREA OF HVY PCPN SMLR TO LAST NIGHT. ETA QPF
CENTERS HIEST QPF IN CURRENT FFA AREA. BASED ON THAT AND LAST NIGHTS
ACTIVITY...WL KEEP THE CURRENT FFA GOING.
BASED ON HOW THINGS BEEN GOING WITH TSRA IN THE MRNG...LINGERING
DYNAMICS AND MSTR...WL KEEP A CHC ARND DURG THE DAY SAT. CHC OF TSRA
SAT NGT AND SUN A LTL TOUGHER TO GRASP. MODELS SHOW MUCH WEAKER
DYNAMICS THAN HAVE HAD IN PREV FEW DAYS AND EVEN DRY AMS OUT. ARND
06Z TMRW NIGHT AVN INDICATED A RRQ OVR/NR CWFA WITH ETA A LTL SLWR
AND SHWG RRQ OVR AREA AT 12Z. ETA/AVN MAINTAIN A WEAK RRQ NR AREA
THRU THE DAY ON SUN. THINK MODELS DRY IT TOO MUCH WITH NGM THE WORST
CULPRIT AS MENTIONED ABV. WL THEREFORE KEEP LOW CHC POPS IN 3RD AND
4TH PERIODS.
NGM SEEMS TOO WARM ON MAXES CONSIDERING WET GRND...CLOUD
COVER/MSTR...AND LTL TO NO DOWNSLOPE HELP. SO WL TEND TWD THE COOLR
ETA TEMP PROGS/FAN MOS FOR BOTH DAYS. MINS SEEM REASONABLE.
EXTENDED MDL GUIDANCE NOT TOO DIFFERENT...AND CONTINUES WET PATTERN.
ALSO WET GRND FM RECENT RAINS WL KEEP MSTR SOURCE NEAR. SO WL KEEP CHC
OF TSRA THRU PD. HWVR...MRF LOOKS A LTL TOO WARM AND WL UNDERCUT
SLIGHTLY.
.GLD...FLASH FLOOD WATCH TONIGHT SOUTHWEST OF A LINE FROM 30 MILES
NORTH OF YUMA COLORADO TO QUINTER KANSAS.
BULLERIn the hours before
Local storm report, Jul 21, 7:08 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUL 21 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM YUMA CO 1.75 INCH HAIL
07/21/00 YUMA REPORTED BY STORM
SPOTTER.
NLocal storm report, Jul 21, 8:12 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 21 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 4 W HAIGLER NE .75 INCH HAIL
07/21/00 DUNDY REPORTED BY PUBLIC.
NLocal storm report, Jul 21, 9:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI JUL 21 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM 9 SW ST FRANCIS KS 1.75 INCH HAIL
07/21/00 CHEYENNE REPORTED BY PUBLIC.
0758 PM STRATTON CO 66 MPH TSTM GUST
07/21/00 KIT CARSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0759 PM 11 NNW FLAGLER CO 1.75 INCH HAIL
07/21/00 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Jul 21, 9:14 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT FRI JUL 21 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 4 N FLAGLER CO 2.75 INCH HAIL
07/21/00 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0810 PM 5 NE BURLINGTON CO 60 MPH TSTM GUST
07/21/00 KIT CARSON REPORTED BY STORM
SPOTTER.
NLocal storm report, Jul 21, 9:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT FRI JUL 21 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 4 N FLAGLER CO 2.75 INCH HAIL
07/21/00 KIT CARSON REPORTED BY STORM
SPOTTER.
0816 PM FLAGLER CO 2.75 INCH HAIL
07/21/00 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NSpecial weather statement, Jul 21, 10:03 PM CDT, 33 minutes before
KSZ002>004-014>016-029-220800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 903 PM MDT FRI JUL 21 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTH CENTRAL AND PORTION OF NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 3 AM CDT. THE WATCH COVERS THE FOLLOWING COUNTIES IN KANSAS: DECATUR...GOVE...GRAHAM...NORTON...RAWLINS...SHERIDAN AND THOMAS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF YOU LIVE IN THE WATCH AREA...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS STATION FOR THE LATEST WEATHER INFORMATION. SVEN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jul 21, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 21, 8:45 PM CDT | Tornado Warning | GLD | Sherman | 45 min |
| Jul 21, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jul 21, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
| Jul 21, 10:31 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 59 min |
| Jul 21, 11:02 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 58 min |
| Jul 22, 2:05 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Jul 22, 2:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 22, 3:10 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 65 min |
| Jul 22, 3:29 PM CDT | Tornado Warning | GLD | Wallace | 46 min |
| Jul 22, 4:03 PM CDT | Tornado Warning | GLD | Wallace | 42 min |
| Jul 22, 4:16 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
| Jul 22, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.